Hail, Crook
- When
- August 9, 6:40 PM MST
- Where
- Crook County, New Haven
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.750, -104.833
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 1:45 PM MST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT SAT AUG 9 2003
LATEST SFC ANALYSIS PLACES FRONT FM KCDR TO N OF KSFD. KUDX RADAR
INDC INCREASING TSTMS ALONG THIS BOUNDARY. ISOLD TSTMS OVER BLACK
HILLS AS WELL.
WITH INCREASING CONVECTION IN WATCH BOX WILL KEEP THIS SHORT AND
SIMPLE. 12Z MODELS INITIALIZE WELL AND SHOW DECENT AGREEMENT OVER
NRN PLAINS. UPPER S/WV MOVING ACROSS DAKOTAS WITH ATTENDANT SFC LOW
OVER SW SD. WITH DEEP MOISTURE AND CAPES NEAR 2000 J/KG OVER S CENT
SD AND MODERATE LOW LEVEL SHEAR...WILL SEE CONTINUED CONVECTIVE
ACTIVITY AND SOME SVR STORMS THIS EVE. TO THE WEST WILL SEE ISOLD
TSTMS TIED TO TOPOGRAPHY OF BLACK HILLS. SOME CONVECTION MAY COME
OFF THE BIG HORNS SPREADING DRY THUNDERSTORMS OVER PORTIONS OF NE WY
THIS EVE.
AFTER TONIGHT UPPER RIDGE BUILDS AND DRIER AIR MOVES IN. WILL SEE
DRY CONDITIONS PREVAIL AS TEMPS WARM INTO THE MID AND UPPER 90S.
SOME ISOLD HIGH BASED CONVECTION IS POSSIBLE AS OROGRAPHIC EFFECTS
MANAGE TO BREAK THE CAP. AFTER MONDAY...RIDGE REALLY DOMINATES AND
WILL SEE NO POPS UNTIL LATE FRIDAY AND SATURDAY AS DEEP CLOSED LOW
MOVES OUT OF THE NW U.S. AND ACROSS NRN ROCKIES.
MODEL GUIDANCE SHOWING GOOD AGREEMENT AND LOOKS REASONABLE.
.UNR...SVR TSTM WATCH UNTIL 6 PM MDT FOR SOUTH CENT SD.
RED FLAG WARNING TODAY FOR DRY LIGHTNING AND LOW RELATIVE
HUMIDITIES OVER NORTHEASTERN WYOMING INCLUDING FIRE WEATHER
ZONES 297N 297S 298 299.
99SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 635 AM MDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE SEVERE THUNDERSTORMS WILL BE WIND GUSTS GREATER THAN 60 MPH...ESPECIALLY ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. LARGE HAIL IS ALSO POSSIBLE OVER THE SOUTH DAKOTA PLAINS WHERE BETTER LOW LEVEL MOISTURE WILL BE IN PLACE. STORMS WILL DEVELOP THIS THIS MORNING ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE ROCKIES. STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSIFY THIS AFTERNOON AND EVENING OVER THE SOUTH DAKOTA PLAINS. STORMS ARE EXPECTED TO GRADUALLY COME TO AN END BY MID TO LATE EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A RIDGE OF HIGH PRESSURE WILL KEEP TEMPERATURES WARM THROUGH AT LEAST EARLY NEXT WEEK WITH HIGHS REMAINING IN THE 90S TO NEAR 100. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE SUNDAY THROUGH TUESDAY...MAINLY ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
222 PM MDT SAT AUG 09 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 PM CUSTER SD 1.75 INCH HAIL
08/09/03 CUSTER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0110 PM CUSTER SD 1 INCH HAIL
08/09/03 CUSTER REPORTED BY PUBLIC.
EVENT DURATION 30
MINUTES. PEA TO QUARTER
SIZE HAIL FOR ONE HALF
HOUR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
317 PM MDT SAT AUG 09 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 10 N WITTEN SD .88 INCH HAIL
08/09/03 TRIPP REPORTED BY PUBLIC.
0245 PM 10 N WITTEN SD WIND DAMAGE
08/09/03 TRIPP REPORTED BY PUBLIC.
NUMEROUS GREATER THAN 6
INCH TREE BRANCHES DOWN.
0250 PM 9 N WITTEN SD WIND DAMAGE
08/09/03 TRIPP REPORTED BY PUBLIC.
SEVERAL TREE BRANCHES
DOWN. WIND ESTIMATED AT
70 MPH OR MORE.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
351 PM MDT SAT AUG 09 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM WINNER ARPT SD 62 MPH TSTM GUST
08/09/03 TRIPP
0342 PM WINNER ARPT SD 66 MPH TSTM GUST
08/09/03 TRIPPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
607 PM MDT SAT AUG 09 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM 5 SW CUSTER SD .88 INCH HAIL
08/09/03 CUSTER REPORTED BY PUBLIC.
0600 PM 7 SE MISSION SD 1 INCH HAIL
08/09/03 TODD EVENT DURATION 10
MINUTES. REPORTED BY
STORM SPOTTER.SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-100051- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 636 PM MDT SAT AUG 9 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 853 EXPIRED... THE THREAT OF SEVERE WEATHER HAS DIMINISHED OVER SOUTH CENTRAL SOUTH DAKOTA. SEVERE THUNDERSTORM WATCH NUMBER 853 HAS EXPIRED FOR HAAKON... JACKSON...BENNETT...TODD...MELLETTE...AND TRIPP COUNTIES IN SOUTH CENTRAL SOUTH DAKOTA.
The national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377496, 5377497.